Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 54, NWS Denver/Boulder, CO

August 17, 1999Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 17, 1999, 3:15 PM MDT for Sedgwick County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1999, 3:15 PM MDT (21:15 UTC)
Expired
Aug 17, 1999, 3:45 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 172118 RRC
TORDEN
COC115-172145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT TUE AUG 17 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO OVER MARKS BUTTE...OR ABOUT 16
  MILES SOUTHWEST OF JULESBURG.  THE STORM WAS NEARLY STATIONARY.
  ANOTHER SEVERE THUNDERSTORM WAS DETECTED 5 MILES EAST SOUTHEAST OF 
  SEDGWICK. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...OVID AND
MARKS BUTTE

VERY HEAVY RAIN AND LARGE HAIL HAVE ALSO BEEN REPORTED WITH THE 
STORM.

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS LARGE AND DESTRUCTIVE
TORNADO...TAKE COVER IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4089 10261 40j78 10259 4081 10227 4096 10235

COOPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:30 PM MDT, 45 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM MDT, 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT TUE AUG 17 1999

SHT WV TO BRING MORE SHWRS/TSTMS THIS EVE THEN MONSOON MSTR INFLUX
TO BE SHUT OFF FOR AWHILE.  WEAK PRESSURE SURGE AT SFC AND OUTFLOW
WILL CREATE WEAK UPSLP FLOW WHICH COMBINED WITH DYNMCS FROM SHT WV
AND THERMAL INSTBY FROM DIURNAL HEATG SHUD PROVIDE ALL INGREDIENTS
NEEDED FOR HI POPS E OF DEN WHERE DWPTS IN UPPER 50S AND 60S.  SHT
WV TO BE PAST FTHLS BY EVE SO LOWER POPS FROM I-25 W TNGT.  MODELS
ALL SHOW THAT BROAD UPPER HI OVER SRN U.S. TO RETROGRESS TO NM AND
REBUILD RDG N THRU WY AND MT WED.  THIS HI WILL REMAIN OVER NM FOR
REST OF WEEK AND THRU WEEKEND IF MRF ON TRACK.  RDG WILL BE SHOVED
TO DAKS AND MN SAT BY SHT WV MVG ACRS CANADA BUT THEN REBOUND BACK
TO MT ON SUN.  ALTHO MODELS ALL AGREE WRT H5 PTRN THRU 48 HRS THEY
HAVE DFRNCS WITH SFC AND RH PROGS.  AVN NEVER SHOWS UPSLP HERE TIL
WED AFTN WHILE NGM AND ETA INDCT UPSLP IN PLACE TIL RETURN SLY FLO
DVLPS WED AFTN/EVE.  AS FOR RH PROGS THEY SHOW THEIR USUAL BIASES
WITH NGM WETTEST AS USUAL WHILE ETA DRIES OUT ERN CO MORE THAN AVN
WHICH KEEPS A LAYER OF MSTR NEAR H5 THRU 72 HOURS.  BLV AVN RH MAY
BE BEST ALTHO PROBLY NOT ENUF LOW LVL MSTR TMW ESPCLY IF ANY HEAVY
RAIN OCCURS LATE THIS AFTN/EVE AS ANTICIPATED WHICH MEANS FAN POPS
PROBLY TOO LOW THRU PERIOD.  DESPITE INFLUX MONSOON MSTR BEING CUT
OFF FROM OUR CWA SHUD KEEP ENUF MSTR OVER AREA THRU THURS FOR SOME
POPS AS NO MECHANISM TO SWEEP ANY RESIDUAL MSTR AWAY AS SUBSIDENCE
ASSOCD WITH UPPER HI PREVAILS AND WEAKER FLOW ALF.  WILL KEEP WDLY
SCT THRU THURS.  WILL TRIM POPS IN PLAINS TO ISOLD FOR FRI AND SAT
WITH DWNSLP FLOW.  SFC HI PRES IN SRN CAN MAY PUSH SWD SAT NGT/SUN
MAY CAUSE ANOTHER UPSLP EPISODE SUN SO WILL GO CHC POPS FOR PLAINS
THEN.  MTNS TO HAVE 20-30 PRCNT POPS THRU NEXT 5 DAYS.  ONCE AGAIN
FAN TOO WARM HWVR BLV NGM TOO COOL SNC IT HAS TOO MUCH RH IN PROG.
GCF

.DEN...NONE.

In the hours before

Special weather statement, Aug 17, 11:20 AM MDT, 3 hours 55 minutes before
COZ030-032>050-180600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT TUE AUG 17 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...THE FLOW OF MONSOONAL MOISTURE HAS INCREASED OVER THE
STATE SINCE YESTERDAY WHILE AN UPPER LEVEL WEATHER DISTURBANCE IS
LOCATED OVER WESTERN COLORADO LATE THIS MORNING.  WEAK SOUTHWESTERLY
FLOW ACROSS THE FOOTHILLS OVERNIGHT BROUGHT SOME DRYING TO THE
AIRMASS ALONG THE FOOTHILLS...BUT MORE ABUNDANT LOW LEVEL MOISTURE
REMAINS ON THE NORTHEAST COLORADO PLAINS....EAST OF A LINE BETWEEN
FORT MORGAN AND LIMON.  THE UPPER LEVEL DISTURBANCE OVER WESTERN
COLORADO LATE THIS MORNING WILL MOVE OVER NORTHEAST COLORADO LATE
THIS AFTERNOON AND EVENING...CAUSING SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY FROM THE FOOTHILLS EASTWARD.  AS THE UPPER
LEVEL SYSTEM MOVES OVER THE DEEPER MOISTURE ON THE EASTERN PLAINS
THIS EVENING...STORMS WILL STRENGTHEN AND BEGIN PRODUCING LOCALLY
HEAVY RAINFALL.

SEVERE WEATHER WITH LARGE HAIL OR DAMAGING WINDS IS NOT EXPECTED
FROM THE AFTERNOON AND EVENING STORMS...BUT HEAVY RAINS WILL BE THE
MAIN THREAT...PRIMARILY DURING THE EVENING AND EAST OF THE FORT
MORGAN TO LIMON LINE.  RAINFALL AMOUNTS IN AND NEAR THE FOOTHILLS
MAY BE UP TO ONE INCH IN 30 MINUTES.  ON THE EASTERN PLAINS THIS
EVENING...RAINFALL RATES OF TWO TO TWO AND A HALF INCHES IN 45
MINUTES WILL BE POSSIBLE.  SOME FLOODING OF FIELDS...SMALL STREAMS
AND NORMALLY DRY WASHES OR CREEKBEDS MAY OCCUR IN WASHINGTON...
LOGAN...SEDGWICK AND PHILLIPS COUNTIES TONIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT REPORTS OF HEAVY
RAINFALL...MORE THAN ONE INCH IN* 30 MINUTES OR LESS...SHOULD BE
RELAYED TO THE NATIONAL WEATHER SERVICE.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:25 PM MDTSevere Thunderstorm WarningBOUWashington50 min
Aug 17, 2:01 PM MDTTornado WarningBOUSedgwick29 min
Aug 17, 2:14 PM MDTTornado WarningBOUSedgwick31 min
Aug 17, 2:45 PM MDTTornado WarningBOUSedgwick30 min
Aug 17, 3:09 PM MDTFlash Flood WarningBOUSedgwick2 hr
Aug 17, 3:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson51 min
Aug 17, 3:44 PM MDTSevere Thunderstorm WarningBOUSedgwick31 min
Aug 17, 4:14 PM MDTSevere Thunderstorm WarningBOUSedgwick46 min
Aug 17, 4:40 PM MDTFlash Flood WarningBOUSedgwick4 hr
Aug 17, 5:15 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick30 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.